Florida, 2023

Drought in Florida, March 21 to 31, 2023

March 21 to 31, 2023 · NWS MFL · 2 events in 2 counties and zones

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe drought conditions during the month of March.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe drought conditions during the month of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 21, 6:48 AM EST, 12 minutes earlier.

Area forecast discussion, Mar 21, 6:48 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Miami FL
748 AM EDT Tue Mar 21 2023

...New UPDATE, AVIATION...

.UPDATE...
Issued at 741 AM EDT Tue Mar 21 2023

Cooler, drier air has settled across the region with temperatures
dipping into the 50s across portions of South Florida. Generally
sunny skies should help with the warm up today. The forecast is on
track with no major updates anticipated through midday. Have a
wonderful Tuesday!

&&

.SHORT TERM...
(Today through Wednesday)
Issued at 209 AM EDT Tue Mar 21 2023

Surface high pressure over the Mid-Atlantic region today will slide
off the coast on Wednesday. At the upper levels, heights will begin
to rise as upper level high pressure starts to build into the Gulf.
A few showers can be found along the Gulf stream early this morning,
but over land it's mainly clear skies and cool across South FL.
Plenty of sunshine expected today with warmer temps expected as the
low level flow becomes more easterly throughout the day. Afternoon
high temps will be in the upper 70s east coast to lower 80s west
coast. The clear skies will continue tonight, with temps warmer than
this morning but still comfortable. Overnight lows in the middle 50s
around the lake, around 60 Gulf coast, and mid to upper 60s east
coast metro.

Easterly flow continues across the area on Wednesday with the
surface high off the Mid-Atlantic coast. Plenty of sunshine expected
again along with the slow warming trend. High temps on Wednesday
will range from around 80 across the east coast metro, to mid and
upper 80s near the Gulf coast.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 229 AM EDT Tue Mar 21 2023

The mid-level ridge will remain situated over the Florida Peninsula
into the end of the week with surface high sitting in the western
Atlantic. The location of the surface high in relation to the
Peninsula will lead to primarily easterly winds through Thursday
along with dry weather. As the mid-level ridge begins to advect
further out into the Atlantic on Friday and this weekend, a deep
area of low pressure is expected to simultaneously traverse through
the Great Lakes region. In return, this will allow the low level and
surface winds to veer to the south for Friday and lead to rising
temperatures heading into the weekend.

By Saturday, an attendant cold front from the Great Lakes low
will approach the Florida Peninsula and likely not make it into
South Florida. Nonetheless, winds could veer even more to the
SSW/SW with a further rise in temperatures to the upper 80s near
both coasts and low 90s in the interior. Locations immediately
along the water would be a little cooler likely in the low to mid
80s, but overall it is likely to be hot across all of South
Florida this weekend. In terms of precipitation sparked by the
front, chances are low at this time as the boundary is currently
forecasted to not make it down into the region. However,
uncertainty still exists and isolated shower activity can't be
completely ruled this weekend and into early next week as a
similar setup looks to remain in place for Monday.

&&

.AVIATION...
(12Z TAFS)
Issued at 741 AM EDT Tue Mar 21 2023

VFR through the period with northerly winds becoming more easterly
through the period.

&&

.MARINE...
Issued at 209 AM EDT Tue Mar 21 2023

Cautionary conditions expected to continue in the Atlantic waters
through mid week as breezy conditions allow for elevated wave
heights. More benign conditions are expected in the Gulf waters.
Northerly winds become more easterly later today into Wednesday as
high pressure over the Mid-Atlantic shifts off the east coast. Seas
in the Atlantic remain 3-6 ft through Wednesday. Seas in the Gulf
will be 2-3 ft today and 2 ft or less on Wednesday.

&&

.BEACHES...
Issued at 209 AM EDT Tue Mar 21 2023

A high risk of rip currents is in effect through Wednesday for the
Atlantic beaches due to an increasing northerly swell and breezy
north/northeasterly winds. The rip current risk will remain elevated
through the end of the week along the Atlantic beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            78  67  80  69 /   0   0   0   0
West Kendall     81  63  82  65 /   0   0   0   0
Opa-Locka        79  65  81  66 /   0   0   0   0
Homestead        78  64  80  65 /   0   0   0   0
Fort Lauderdale  76  68  78  69 /   0   0   0   0
N Ft Lauderdale  77  68  79  69 /   0   0   0   0
Pembroke Pines   79  65  81  66 /   0   0   0   0
West Palm Beach  77  66  78  66 /   0   0   0   0
Boca Raton       79  67  80  67 /   0   0   0   0
Naples           81  62  85  62 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for FLZ168-172-
     173.

AM...None.
GM...None.
&&

SHORT TERM...CMF
LONG TERM....Redman
AVIATION...RAG
Hazardous weather outlook, Mar 21, 2:13 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
313 AM EDT Tue Mar 21 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
220715-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
313 AM EDT Tue Mar 21 2023

...High Risk of Rip Currents Atlantic Beaches...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Rip Currents: There is a high risk of rip currents for all Atlantic
beaches.

Marine: Cautionary winds and elevated seas will continue today in the
Atlantic waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The elevated risk of rip currents will likely continue through most
of this week for the Atlantic Coast beaches.

Cautionary marine conditions will continue through mid week in the
Atlantic as winds and seas are slow to subside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Metro Palm Beach County

When
March 21, 7:00 AM EST to March 31, 11:59 PM EST
Where
Metro Palm Beach County forecast zone
Reported by
Other Federal Agency
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

After a dry winter, only 0.12 inches of rain fell at Palm Beach International Airport during the month of March, and only 1.05 inches in Palm Beach Gardens. This led to the development of severe drought (D2) conditions from north to south during the final 10 days of March.

Drought, Coastal Palm Beach County

When
March 21, 7:00 AM EST to March 31, 11:59 PM EST
Where
Coastal Palm Beach County forecast zone
Reported by
Other Federal Agency
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

After a dry winter, only 0.12 inches of rain fell at Palm Beach International Airport during the month of March, and only 1.05 inches in Palm Beach Gardens. This led to the development of severe drought (D2) conditions from north to south during the final 10 days of March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090435, 1090436.